Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Mobile, AL

April 3, 2017Greene County, Perry County, Wayne County, Mississippi; Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2017, 5:10 AM CDT for Greene County, Perry County, Wayne County, Mississippi; Washington County, Alabama. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 5:10 AM CDT (10:10 UTC)
Expired
Apr 3, 2017, 6:00 AM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Washington County, AL, Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:32 AM CDTTSTM WND GST 53Leakesville, MS53 MPH GUST MEASURED AT THE USA CHILI MESONET SITE
Apr 3, 5:35 AM CDTTSTM WND DMG1 Ssw Neely, MSSEVERAL POWER POLES BROKEN ON NEELY ROAD. 3 POWER POLES DOWN ON HERNDON ROAD.
Apr 3, 5:40 AM CDTTSTM WND DMG8 Nne Leakesville, MSTREES AND POWER LINES DOWN ON HIGHWAY 57 BETWEEN LEAKESVILLE AND STATE LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:48 AM CDTTornado WatchSPC10 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2436 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2436 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
4.6
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS54 KMOB 031010
SVRMOB
ALC129-MSC041-111-153-031100-
/O.NEW.KMOB.SV.W.0108.170403T1010Z-170403T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
510 AM CDT MON APR 3 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in southwestern Alabama...
  Southeastern Perry County in southeastern Mississippi...
  Southeastern Wayne County in southeastern Mississippi...
  Greene County in southeastern Mississippi...

* Until 600 AM CDT

* At 510 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles south of Clara to 8 miles southwest of
  McLain, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Chatom, Leakesville, Deer Park, Tibbie, Beaumont, McLain, State
  Line and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3097 8905 3151 8877 3152 8814 3111 8837
      3111 8843 3100 8844 3100 8883 3098 8884
TIME...MOT...LOC 1010Z 271DEG 37KT 3144 8873 3104 8894 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
717 
WWUS54 KMOB 031040
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
540 AM CDT MON APR 3 2017

ALC129-MSC041-111-153-031100-
/O.CON.KMOB.SV.W.0108.000000T0000Z-170403T1100Z/
Washington AL-Perry MS-Wayne MS-Greene MS-
540 AM CDT MON APR 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHWESTERN WASHINGTON...SOUTHEASTERN PERRY...SOUTHEASTERN WAYNE
AND GREENE COUNTIES...

At 540 AM CDT, severe thunderstorms were located along a line
extending from near Buckatunna to 6 miles northwest of Lucedale,
moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Chatom, Leakesville, Deer Park, Tibbie, McLain, State Line and
Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3097 8905 3151 8857 3152 8814 3111 8837
      3111 8843 3100 8844 3100 8883 3098 8884
TIME...MOT...LOC 1040Z 261DEG 31KT 3152 8843 3100 8865 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 4:40 AM CDT, 30 minutes earlier.

Area forecast discussion, Apr 3, 4:40 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
440 AM CDT Mon Apr 3 2017

...Severe Weather Risk Shifts East over the Area Today...

.NEAR TERM /Now Through Monday night/...Ongoing line of strong to severe
thunderstorms just to the west of our forecast area this morning
moving east. These storms have a history of producing damaging winds
and large hail. Expect this main line of storms to move east across
our forecast area today, crossing southeast Mississippi zones and
into extreme southwest Alabama through 8 AM, across central interior
portions of southwest Alabama between 8 AM and Noon, and then east
of I-65 in Alabama and across the western Florida panhandle from
Noon through around 4 PM. This timing is slightly faster than our
previous forecast package. The storms have been slow to cross
Louisiana and western Mississippi over the past 12-18 hours, but
mid/upper level trof becomes negatively tilted today and fast,
diffluent flow aloft will allow the primary line of storms to move
more rapidly across our area. The Storm Prediction Center has
indicated that the severe threat has lessened slightly, but there is
still an ENHANCED RISK, and severe weather parameters still indicate
that there is at least the potential for isolated significant severe
weather events over portions of our forecast area. This is
especially true closer to the coast where HRRR and EURO both
indicate MLCAPE of 1200-1400 J/KG and 0-1KM SRH 200-300 J/KG. In
addition, Bulk Shear axis across much of the area today forecast
to be in the 40-60 KT range. Damaging wind in excess of 60 MPH,
Large Hail, and isolated tornadoes (some potentially strong) are
all possible. The activity should be east of our forecast area by
sunset, with no pcpn expected overnight. Categorical PoPs today,
ending by late afternoon. Strong southerly flow in advance of the
system thus maintained the Wind Advisory. Fairly rapid eastward
movement should preclude need for Flash Flood Watch, although some
locally heavy rainfall on the order of 2-3 inches possible.
Coastal Flood Advisory, Heavy Surf Advisory and High Risk of Rip
Currents all continue as well. Highs today in the upper 70s and
lower 80s. Lows tonight in the mid 50s northwest ranging to
low/mid 60s southeast and coastal areas. 12/DS

.SHORT TERM /Tuesday Through Wednesday night/...Next in a series
of upper level storm systems begins to dig into the southern Plains
Tuesday. This causes the high level flow to amplify sharply once
again over the Lower MS River Valley as the Plains storm ejects
east, bringing another potentially active southwest flow aloft to
the central Gulf coast going into Tuesday night and Wednesday.
With approaching dynamics, deep layer Gulf moisture is tapped,
modifying quickly and spreading northward. Cold front moves east,
approaching the Lower MS River Valley Wednesday morning. Frontal
forcing, combined with deep layer ascent operating on adequate
layer moisture brings a quick return to shower and storm chances
late Tuesday night into Wednesday. Some of the storms could become
strong to locally severe. Rain chances lower substantially by
Wednesday night due to frontal passage. High temperatures Tuesday
in the mid 80s interior to upper 70s coast, range from the upper
70s to lower 80s areawide on Wednesday. Overnight lows cool into
the upper 40s to lower 50s interior and mid to upper 50s coast
Wednesday night resulting from cool advection following in the
wake of frontal passage. /10

.LONG TERM /Thursday Through Sunday/...Look to transition to a
more quiet weather pattern as surface high pressure expands
eastward out of the Plains and western Gulf Thursday to across
the central Gulf Saturday. Drier and cooler conditions expected to
close out the week with highs on Thursday and Friday trending
closer to seasonal values, upper 60s to lower 70s. Much cooler
nights with lows dipping down into the 40s generally north of I-10
both Thursday and Friday night. Temperatures modify late in the
weekend as high pressure moves east of the local area. /10

&&

.MARINE...A cold front and accompanying pre-frontal squall line
moves east across the marine area today, with a strong onshore flow
and high seas in advance. Winds become briefly westerly in the wake
of the front late today and this evening. A Small Craft Advisory
continues through this evening. Onshore flow returns by Tuesday, but
lighter, then increases again on Wednesday with yet another weather
system moving east across the marine area. Strong offshore flow
expected by Wednesday night continuing through late week. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      82  59  84  68 / 100  10  10  30
Pensacola   79  64  83  71 / 100  10  10  30
Destin      77  67  78  72 / 100  10  10  30
Evergreen   81  58  86  65 / 100  10   0  30
Waynesboro  82  56  85  61 / 100  10   0  30
Camden      79  57  85  62 / 100  10   0  30
Crestview   81  60  86  67 / 100  10  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 10 PM CDT this evening for ALZ051>060-
     261>266.

     Coastal Flood Advisory from 11 AM this morning to 11 PM CDT this
     evening for ALZ261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

     High Surf Advisory from 7 AM this morning to 1 AM CDT Tuesday
     for ALZ265-266.

FL...Wind Advisory until 10 PM CDT this evening for FLZ201>206.

     Coastal Flood Advisory from 11 AM this morning to 11 PM CDT this
     evening for FLZ202-204-206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

     High Surf Advisory from 7 AM this morning to 1 AM CDT Tuesday
     for FLZ202-204-206.

MS...Wind Advisory until 10 PM CDT this evening for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 1 AM CDT Tuesday for GMZ630>635-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 2, 6:03 AM CDT, 23 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
603 AM CDT Sun Apr 2 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a MODERATE Risk of rip currents along the Gulf beaches
of Alabama and northwest Florida today. Rip Current Risk increases
to HIGH tonight.

A developing storm system is expected to move toward the region
from the west tonight, bringing the potential for strong to
severe storms to the area late tonight, primarily for interior
sections of southeast Mississippi. Damaging wind gusts, large
hail, and a few tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A powerful storm system is expected to move across the region on
Monday, bringing the potential for strong to severe storms. Damaging
wind gusts, large hail, and tornadoes are possible. A few strong
tornadoes could be possible.

Very heavy rainfall will likely occur with this storm system and
a Flash Flood Watch may be necessary on Monday.

A Wind Advisory may be necessary for much of the area on Monday,
especially for coastal counties, due to strong southerly winds.

A Coastal Flood Advisory may become necessary on Monday due to a
spring tidal cycle, strong onshore winds, and significant onshore
swell.

Heavy surf and a high risk of rip currents can be expected by
Monday as well.

Another round of strong to severe storms is possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks may be required
late Sunday night through Monday afternoon. For more information
please see our website at weather.gov/mob

GMZ630>635-650-655-670-675-031115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
603 AM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A developing storm system is expected to move toward the marine
area from the west tonight, bringing the potential for strong to
severe storms toward daybreak. Damaging wind gusts, large hail,
and a few tornadoes will be possible.

Winds and seas will begin to increase in advance of this system,
and small craft should exercise caution today as conditions could
become hazardous.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A powerful storm system is expected to move across the marine area on
Monday, bringing the potential for strong to severe storms. Damaging
wind gusts, large hail, and tornadoes are possible. A few strong
tornadoes could be possible.

Strong winds over the marine area will likely create hazardous
conditions for small craft Sunday night into Monday night. High
seas and gusts to Gale Force will be possible. A SMALL CRAFT
ADVISORY is in effect for the entire marine area, valid from 1 AM
Monday through 1 AM Tuesday.

Strong winds and high seas are possible again on Wednesday through
early Thursday as yet another storm system moves rapidly east
across the marine area.

In the hours before

Special weather statement, Apr 3, 3:29 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
329 AM CDT MON APR 3 2017

ALZ051-030915-
Choctaw AL-
329 AM CDT MON APR 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN CHOCTAW COUNTY UNTIL 415 AM CDT...

At 329 AM CDT, the strong thunderstorms were located along a line
extending from near Toomsuba to near Sykes,and moving east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama.

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8810 3206 8812 3202 8812
      3199 8846 3231 8842
TIME...MOT...LOC 0829Z 258DEG 47KT 3236 8857 3205 8864
Special weather statement, Apr 3, 4:53 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
453 AM CDT MON APR 3 2017

MSZ067-075-076-031045-
Perry MS-Greene MS-Wayne MS-
453 AM CDT MON APR 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...PERRY...SOUTHERN WAYNE AND GREENE COUNTIES UNTIL 545 AM
CDT...

At 453 AM CDT, the strong thunderstorms were located along a line
extending from near Richton to near Brooklyn,and moving east at 30
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Richton, Leakesville, Beaumont, New Augusta, McLain and State Line.

A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3149 8889 3152 8845 3125 8844 3100 8860
      3100 8883 3096 8884 3098 8914 3111 8915
TIME...MOT...LOC 0953Z 268DEG 27KT 3141 8889 3106 8913

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:53 AM CDTSpecial Weather StatementMOBGreene, Perry52 min
Apr 3, 5:20 AM CDTSevere Thunderstorm WarningMOBPerry, Stone40 min
Apr 3, 5:22 AM CDTAreal Flood AdvisoryMOBWayne3 hr
Apr 3, 5:57 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Stone48 min
Apr 3, 6:03 AM CDTAreal Flood AdvisoryMOBGeorge, Greene, Perry, Stone3 hr
Apr 3, 6:43 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Stone47 min
Apr 3, 7:04 AM CDTFlash Flood WarningMOBGeorge, Greene, Stone3 hr
Apr 3, 7:26 AM CDTSevere Thunderstorm WarningMOBGeorge49 min
Apr 3, 10:59 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne9 days
Apr 3, 3:29 AM CDTSpecial Weather StatementMOBChoctaw46 min
Apr 3, 3:41 AM CDTSevere Thunderstorm WarningMOBChoctaw49 min
Apr 3, 5:45 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington45 min
Apr 3, 6:28 AM CDTSevere Thunderstorm WarningMOBClarke, Washington47 min
Apr 3, 6:53 AM CDTSpecial Marine WarningMOB97 min
Apr 3, 7:27 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Apr 3, 7:45 AM CDTSpecial Weather StatementMOBBaldwin, Covington, Escambia45 min
Apr 3, 7:53 AM CDTFlash Flood WatchMOBBaldwin, Conecuh, Covington, Escambia, Mobile4 hr
Apr 3, 7:55 AM CDTFlash Flood WarningMOBMobile4 hr
Apr 3, 8:09 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Covington, Escambia, Mobile51 min
Apr 3, 8:26 AM CDTSpecial Marine WarningMOB94 min
Apr 3, 8:26 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia64 min
Apr 3, 8:49 AM CDTSpecial Marine WarningMOB56 min
Apr 3, 8:54 AM CDTFlash Flood WarningMOBBaldwin4 hr
Apr 3, 8:54 AM CDTTornado WarningMOBCrenshaw13 min
Apr 3, 8:59 AM CDTSpecial Marine WarningMOB61 min
Apr 3, 9:00 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile60 min
Apr 3, 9:33 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Apr 3, 9:33 AM CDTSpecial Marine WarningMOB87 min
Apr 3, 9:36 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington39 min
Apr 3, 9:43 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington8 days
Apr 3, 9:43 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington9 days
Apr 3, 9:43 AM CDTSevere Thunderstorm WarningMOBBaldwin62 min
Apr 3, 10:02 AM CDTSpecial Marine WarningMOB58 min
Apr 3, 10:46 AM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Apr 3, 10:55 AM CDTSpecial Marine WarningMOB2 hr
Apr 3, 12:54 PM CDTSpecial Marine WarningMOB66 min
Apr 3, 1:55 PM CDTSpecial Marine WarningMOB2 hr
Apr 3, 3:51 PM CDTSpecial Marine WarningMOB114 min
Apr 3, 5:38 PM CDTSpecial Marine WarningMOB67 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.